Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 22, NWS Morristown, TN

October 22, 20178 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Oct 22, 2017, 2:36 PM EDT for 8 counties in Tennessee. It took effect at Oct 22, 2017, 10:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2017, 2:36 PM EDT (18:36 UTC)
In effect from
Oct 22, 2017, 10:00 PM EDT
Expired
Oct 23, 2017, 3:00 PM EDT
In force
17 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS74 KMRX 221836
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
236 PM EDT Sun Oct 22 2017

...WINDY CONDITIONS TONIGHT THROUGH MONDAY MORNING...

.A cold front will approach the area overnight and will sweep
through on Monday. Southeast winds will strengthen overnight 
ahead of this system across the mountains and foothills of East 
Tennessee, and windy conditions will persist into Monday morning 
before diminishing. 

TNZ018-041-043-045-047-072-074-087-230300-
/O.NEW.KMRX.WI.Y.0022.171023T0200Z-171023T1600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
236 PM EDT Sun Oct 22 2017

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EDT
MONDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 10 PM this evening to noon EDT
Monday. 

* EVENT...Southeast winds of 15 to 30 mph with gusts to around 50
  mph possible, mainly across the higher elevations and foothills. 

* TIMING...This evening through Monday morning. 

* IMPACTS...Limbs, powerlines and some weaker trees may be downed.
  Driving may be difficult in cross winds especially for high
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
5 follow-up statements
454 
WWUS74 KMRX 222238
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
638 PM EDT Sun Oct 22 2017

...WINDY CONDITIONS TONIGHT THROUGH MONDAY MORNING...

.A cold front will approach the area overnight and will sweep
through on Monday. Southeast winds will strengthen overnight
ahead of this system across the mountains and foothills of East
Tennessee, and windy conditions will persist into Monday morning
before diminishing.

TNZ041-043-072-074-087-230645-
/O.UPG.KMRX.WI.Y.0022.171023T0200Z-171023T1600Z/
/O.NEW.KMRX.HW.W.0003.171023T0200Z-171023T1700Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
638 PM EDT Sun Oct 22 2017

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EDT MONDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect from 10 PM this evening to 1 PM EDT
Monday. The Wind Advisory is no longer in effect. 

* EVENT...Southerly winds increase to 25 to 40 mph with gusts to
  around 65 mph possible, mainly across the higher elevations and
  adjacent foothills. 

* TIMING...This evening through early Monday afternoon.

* IMPACTS...Tree and powerlines may be downed. Driving may be 
  difficult in cross winds especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ046-230645-
/O.EXB.KMRX.WI.Y.0022.171023T0400Z-171023T1900Z/
Northwest Carter-
Including the city of Elizabethton
638 PM EDT Sun Oct 22 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EDT
MONDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from midnight tonight to 3 PM EDT
Monday. 

* EVENT...Southeast winds of 20 to 35 mph with gusts up to 55 mph
  possible, mainly across the higher elevations and foothills.

* TIMING...Late this evening through early Monday afternoon.

* IMPACTS...Limbs, powerlines and some weaker trees may be 
  downed. Driving may be difficult in cross winds especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-045-047-230645-
/O.EXT.KMRX.WI.Y.0022.171023T0400Z-171023T1900Z/
Johnson-Unicoi-Southeast Carter-
Including the cities of Mountain City, Erwin, and Roan Mountain
638 PM EDT Sun Oct 22 2017

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EDT
MONDAY...

* EVENT...Southeast winds of 20 to 35 mph with gusts up to 55 mph
  possible, mainly across the higher elevations and foothills.

* TIMING...Late this evening through early Monday afternoon.

* IMPACTS...Limbs, powerlines and some weaker trees may be 
  downed. Driving may be difficult in cross winds especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
249 
WWUS74 KMRX 230209
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1009 PM EDT Sun Oct 22 2017

...WINDY CONDITIONS TONIGHT THROUGH EARLY MONDAY AFTERNOON ACROSS
THE MOUNTAINS AND ADJACENT FOOTHILLS...

.A cold front will approach the area overnight and will sweep
through on Monday. Southeast winds will strengthen overnight
ahead of this system across the mountains and foothills of East
Tennessee, and windy conditions will persist into early Monday 
afternoon before diminishing.

TNZ041-043-072-074-087-231015-
/O.CON.KMRX.HW.W.0003.000000T0000Z-171023T1700Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
1009 PM EDT Sun Oct 22 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EDT MONDAY...

* EVENT...Southerly winds increase to 25 to 40 mph with gusts to 
  around 65 mph possible, mainly across the higher elevations 
  and adjacent foothills. 

* TIMING...This evening through early Monday afternoon.

* IMPACTS...Tree and powerlines may be downed. Driving may be 
  difficult in cross winds especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045>047-231015-
/O.CON.KMRX.WI.Y.0022.171023T0400Z-171023T1900Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-
Including the cities of Mountain City, Erwin, Elizabethton, 
and Roan Mountain
1009 PM EDT Sun Oct 22 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT MONDAY...

* EVENT...Southeast winds increase to 20 to 35 mph with gusts up 
  to 55 mph possible, mainly across the higher elevations and 
  foothills. 

* TIMING...Late this evening through early Monday afternoon.

* IMPACTS...Limbs, powerlines and some weaker trees may be 
  downed. Driving may be difficult in cross winds especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
215 
WWUS74 KMRX 230745
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
345 AM EDT Mon Oct 23 2017

...WINDY CONDITIONS EXPECTED THROUGH EARLY MONDAY AFTERNOON 
ACROSS THE MOUNTAINS AND ADJACENT FOOTHILLS...

.A cold front will move across the area today. Southeast winds 
will strengthen late morning ahead of this system across the 
mountains and foothills of East Tennessee, and windy conditions 
will persist into the early afternoon hours before diminishing.

TNZ041-043-072-074-087-231545-
/O.CON.KMRX.HW.W.0003.000000T0000Z-171023T1700Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
345 AM EDT Mon Oct 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* EVENT...Southerly winds increase to 25 to 40 mph with gusts to 
  around 65 mph possible, mainly across the higher elevations 
  and adjacent foothills. 

* TIMING...This morning through early afternoon.

* IMPACTS...Tree and powerlines may be downed. Driving may be 
  difficult in cross winds especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045>047-231545-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-171023T1900Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-
Including the cities of Mountain City, Erwin, Elizabethton, 
and Roan Mountain
345 AM EDT Mon Oct 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* EVENT...Southeast winds increase to 20 to 35 mph with gusts up 
  to 55 mph possible, mainly across the higher elevations and 
  foothills. 

* TIMING...This morning through early afternoon.

* IMPACTS...Limbs, powerlines and some weaker trees may be 
  downed. Driving may be difficult in cross winds especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
844 
WWUS74 KMRX 231459
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1059 AM EDT Mon Oct 23 2017

...WINDY CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON ACROSS 
THE MOUNTAINS AND ADJACENT FOOTHILLS...

.A cold front will move into the area today. Southeast winds have 
strengthened ahead of this system and across the mountains and 
foothills of East Tennessee, windy conditions will persist into 
the early afternoon hours before diminishing.

TNZ041-043-072-074-087-231700-
/O.CON.KMRX.HW.W.0003.000000T0000Z-171023T1700Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
1059 AM EDT Mon Oct 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

* EVENT...Southerly winds of 25 to 40 mph with gusts to around 65
  mph possible, mainly across the higher elevations and adjacent 
  foothills. 

* TIMING...Through early afternoon.

* IMPACTS...Tree and powerlines may be downed. Driving may be 
  difficult in cross winds especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045>047-231900-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-171023T1900Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-
Including the cities of Mountain City, Erwin, Elizabethton, 
and Roan Mountain
1059 AM EDT Mon Oct 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* EVENT...Southeast winds of 20 to 35 mph with gusts up to 50 mph
  possible, mainly across the higher elevations and foothills. 

* TIMING...Through early afternoon.

* IMPACTS...Limbs, powerlines and some weaker trees may be 
  downed. Driving may be difficult in cross winds especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
806 
WWUS74 KMRX 231713
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
113 PM EDT Mon Oct 23 2017


TNZ041-043-072-074-087-231815-
/O.EXP.KMRX.HW.W.0003.000000T0000Z-171023T1700Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
113 PM EDT Mon Oct 23 2017

...HIGH WIND WARNING HAS EXPIRED...

Winds have decreased across the warned area and the High Wind
Warning that had been in effect across the area has been allowed 
to expire. However...winds will remain breezy for the rest of the
afternoon.

$$

TNZ018-045>047-231900-
/O.CON.KMRX.WI.Y.0022.000000T0000Z-171023T1900Z/
Johnson-Unicoi-Northwest Carter-Southeast Carter-
Including the cities of Mountain City, Erwin, Elizabethton, 
and Roan Mountain
113 PM EDT Mon Oct 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EDT THIS
AFTERNOON...

* EVENT...Southeast winds of 20 to 35 mph with gusts up to 50 
  mph possible, mainly across the higher elevations and 
  foothills. 

* TIMING...Through early afternoon.

* IMPACTS...Limbs, powerlines and some weaker trees may be 
  downed. Driving may be difficult in cross winds especially for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Oct 22, 1:17 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 22, 1:17 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
117 PM EDT Sun Oct 22 2017

.AVIATION...A cold front will approach and will be pushing through
late in the period. Clouds will increase and lower and rain will
showers will arrive overnight. Thunder cannot be ruled out but
probability looks too low to include. Will take conditions as low
as MVFR at CHA and TYS late. Low level jet will increase, but
right now looks borderline for any LLWS so will leave out for now.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Oct 22, 2:36 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
236 PM EDT Sun Oct 22 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
236 PM EDT Sun Oct 22 2017 /136 PM CDT Sun Oct 22 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Windy conditions can be expected across some of the higher
elevations and foothills of the East Tennessee mountains tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Windy conditions will continue Monday morning across some of the
higher elevations and foothills of the East Tennessee mountains,
but should diminish by afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 6:38 PM EDTHigh Wind WarningMRXBlount, Cocke, Greene, Monroe, Sevier18 hr

Nearby

Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.